Incidences of serious infections and tuberculosis among patients receiving anti-tumor necrosis factor-α therapy

In Kyung Yoo, Rok Seon Choung, Jong Jin Hyun, Seung Young Kim, Sung Woo Jung, Ja Seol Koo, Sang Woo Lee, Jai Hyun Choi, Ho Kim, Hong Sik Lee, Bora Keum, Eun Sun Kim, Yoon Tae Jeen

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Purpose: Anti-tumor necrosis factor-alpha (TNF-α) medications represent a major advancement in the management of chronic inflammatory diseases. However, these agents are associated with increased risks of tuberculosis (TB) and other serious infections. The aim of this study was to evaluate the incidences of such disease among tertiary hospitals in Korea. Materials and Methods: We retrospectively studied patients who received anti-TNF-α therapy; we reviewed serious infections including TB that developed within 6 months after initiation of anti-TNF-α therapy. Data concerning patient demographics, types of anti-TNF-α agents, concomitant immunosuppressive drugs use, and infection details were collected. Results: A total 175 patients treated with infliximab (n=72) or adalimumab (n=103) with the following conditions were enrolled: Crohn's disease, 34 (19.4%); ulcerative colitis, 20 (11.4%); ankylosing spondylitis, 82 (46.9%); and rheumatoid arthritis, 39 (22.2%). There were 18 cases (6.0%) of serious infections. The most common site of serious infection was the intra-abdomen (n=6), followed by TB (n=3), skin and soft tissue (n=3), bone and joints (n=2), ocular neurons (n=2), lower respiratory tract (n=1), and urinary tract (n=1). Of the 175 patients, only 3 cases showed development of TB. Furthermore, of all those who developed TB, none had taken anti-TB chemoprophylaxis prior to treatment with an anti-TNF agent due to negative screening results. Conclusion: Serious infections with anti-TNF-α therapy were uncommon among tertiary hospitals in Korea; TB was the second most frequent infection. Nevertheless, there were no TB reactivations after anti-TB chemoprophylaxis. Accordingly, physicians should be aware of TB in subjects undergoing anti-TNF-α therapy, especially in countries with a high prevalence of TB.

Original languageEnglish
Pages (from-to)442-448
Number of pages7
JournalYonsei medical journal
Volume55
Issue number2
DOIs
Publication statusPublished - 2014 Mar

Keywords

  • Infection
  • Tuberculosis
  • Tumor necrosis factor-alpha

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Incidences of serious infections and tuberculosis among patients receiving anti-tumor necrosis factor-α therapy'. Together they form a unique fingerprint.

  • Cite this

    Yoo, I. K., Choung, R. S., Hyun, J. J., Kim, S. Y., Jung, S. W., Koo, J. S., Lee, S. W., Choi, J. H., Kim, H., Lee, H. S., Keum, B., Kim, E. S., & Jeen, Y. T. (2014). Incidences of serious infections and tuberculosis among patients receiving anti-tumor necrosis factor-α therapy. Yonsei medical journal, 55(2), 442-448. https://doi.org/10.3349/ymj.2014.55.2.442